Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 19, 2004, 4:20 PM EDT for Russell County, Washington County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2004, 4:20 PM EDT (20:20 UTC)
- Expired
- May 19, 2004, 5:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Russell County, VA, Washington County, VA
The radar
The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
363
WUUS54 KMRX 192020
SVRMRX
VAC167-191-192100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT WED MAY 19 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA
WASHINGTON COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 500 PM EDT
* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR HANSONVILLE...OR 8 MILES SOUTHWEST OF
LEBANON...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HILANDER PARK AROUND 430 PM EDT
ABINGDON AROUND 500 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
SEEK A STURDY SHELTER IMMEDIATELY
AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.
LAT...LON 3662 8185 3660 8207 3680 8229 3692 8213
3674 8184 3670 8176
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:30 PM EDT, 50 minutes earlier.
Area forecast discussion, May 19, 3:30 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 330 PM EDT WED MAY 19 2004 .SHORT TERM...(TONIGHT AND THU)...CURRENT DOPPLER RADAR INDICATING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE HIGHER ELEVATIONS OF THE FORECAST AREA WITH SLIGHTLY MORE ACTIVITY ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. EARLIER CONVECTION MOVED ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA ASSOCIATED WITH THE TAIL END OF A SHORTWAVE MOVING SOUTHEAST ACROSS EASTERN KY AND WV INTO NORTHERN VA AROUND THE PERIPHERY OF UPPER LEVEL RIDGE ACROSS THE SOUTHEAST STATES. A WEAK EXTENSION OF THIS SHORTWAVE EXTENDS TO THE SOUTHWEST ACROSS EAST TENNESSEE THIS AFTERNOON. THIS FEATURE ALONG WITH HEATING AND TERRAIN IS HELPING TO ENHANCE CONVECTION ACROSS THE FORECAST AREA THIS AFTERNOON. CURRENT SURFACE MAP HAS A NEARLY STATIONARY FRONTAL BOUNDARY NORTH OF THE OHIO VALLEY. CONVECTION HAS FIRED ALONG THIS BOUNDARY THIS AFTERNOON. UPPER LEVEL RIDGE BEGINS TO STRENGTHEN THURSDAY AND PUSH THE FRONT FARTHER NORTH. ANOTHER SHORTWAVE MOVING OVER THE LOWER OHIO VALLEY INTO MIDDLE TENNESSEE TONIGHT WILL WEAKEN BUT MOVE OVER THE FORECAST AREA THURSDAY AND CONTINUE SCATTERED SHOWERS AND THUNDERSTORMS WITH COVERAGE POSSIBLY A LITTLE LESS THAN TODAY. KEPT LOWS WARMER TONIGHT BASED ON THIS MORNINGS READINGS AND DENSE FOG AGAIN POSSIBLE ESPECIALLY WHERE RAIN OCCURS THIS AFTERNOON AND EVENING. WENT CLOSE TO NGM MOS FOR HIGHS THURSDAY AND A BLEND FOR POPS. .LONG TERM...(THU NIGHT THROUGH WED)...MODELS INDICATE SOME DEEP LAYER DRYING THU NIGHT INTO THE WEEKEND...ESPECIALLY THE ETA. UPPER RIDGE INITIALLY OVER THE AREA...THEN BEGINS TO FLATTEN OUT DURING THE WEEKEND. NOT MUCH IN THE WAY OF FORCING APPARENT...SO JUST PLAN TO GO WITH SLIGHT CHANCE TO CHANCE AFTERNOON AND EVENING POPS FRIDAY AND SLIGHT CHANCE SAT AND SUNDAY. FRONT MAY SAG SOUTH TOWARD OUR AREA BY LATE MONDAY OR TUESDAY...ALTHOUGH APPEARS IT WILL STILL BE NORTH OF OUR FORECAST AREA THROUGH THE FORECAST PERIOD. AT ANY RATE...WILL CONTINUE SLIGHT CHANCE TO CHANCE POPS FOR AFTERNOON AND EVENING CONVECTION THROUGH THE REMAINDER OF THE FORECAST. SOME MINOR ADJUSTMENTS...BUT OVERALL WILL STICK CLOSE TO MAV TEMPS THROUGH FRI NIGHT. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga, TN 64 86 67 89 / 40 30 20 20 Knoxville, TN 64 86 67 87 / 40 30 30 30 Bristol, TN 61 84 62 86 / 50 40 30 30 Oak Ridge, TN 64 85 67 87 / 40 30 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, May 19, 7:15 AM EDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 715 AM EDT WED MAY 19 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-201000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 715 AM EDT (615 AM CDT) WED MAY 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL ONCE AGAIN DEVELOP TODAY WITH THE BEST COVERAGE ACROSS THE HIGHER ELEVATIONS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL... DAMAGING WINDS...TORRENTIAL RAINS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL CONTINUE TO PRODUCE SCATTERED MAINLY AFTERNOON AND EVENING EACH DAY. THE BEST CHANCE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL...STRONG GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH TUESDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.